Alert archive / Oklahoma / Flash Flood Warnings in 2020

Flash Flood Warning 29, NWS Norman, OK

June 21, 2020Grady County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 21, 2020, 5:39 AM CDT for Grady County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2020, 5:39 AM CDT (10:39 UTC)
Expired
Jun 21, 2020, 8:30 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Grady County, OK

The radar

The Norman radar (KTLX), 78 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 10.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1397 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1653 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

406 
WGUS54 KOUN 211039
FFWOUN
OKC051-211330-
/O.NEW.KOUN.FF.W.0029.200621T1039Z-200621T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
539 AM CDT Sun Jun 21 2020

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Southwestern Grady County in central Oklahoma...

* Until 830 AM CDT.

* At 537 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain from west of Ninnekah to east of Rush Springs. As of 
  535 PM... radar estimates that 3 to 6 inches of rain has fallen in 
  this area this morning. 

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, county roads and 
           streets as well as other drainage and low lying areas.

* Some locations that will experience flooding include...
  Agawam, Ninnekah and Cox City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding. Turn around, don't drown.

&&

LAT...LON 3496 9795 3488 9783 3471 9771 3471 9779
      3474 9790 3492 9805

FLASH FLOOD...RADAR INDICATED

$$

..speg.
1 follow-up statement
091 
WGUS74 KOUN 211322
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
822 AM CDT Sun Jun 21 2020

OKC051-211332-
/O.EXP.KOUN.FF.W.0029.000000T0000Z-200621T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grady OK-
822 AM CDT Sun Jun 21 2020

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN GRADY COUNTY WILL EXPIRE
AT 830 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3496 9795 3488 9783 3471 9771 3471 9779
      3474 9790 3492 9805

$$

Mahale

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 4:51 AM CDT, 48 minutes earlier.

Area forecast discussion, Jun 21, 4:51 AM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Norman OK
451 AM CDT Sun Jun 21 2020

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 434 AM CDT Sun Jun 21 2020

Scattered storms this morning will persist and slowly move east
across southern Oklahoma this morning and be capable of producing
widely scattered severe storms and locally heavy rainfall. Storms
in northwest Oklahoma may also persist for a while this morning,
but these storms are expected to weaken more quickly.

Although there is some potential for severe weather this morning,
the main risk will be late this afternoon and this evening as
storms develop and move into northern Oklahoma and spread south
and southeast. Atmospheric parameters will be in place to support
severe thunderstorms late this afternoon and this evening. Low-
level shear improves as low-level jet develops with 1 km shear
increasing to 30 to 40 knots by 03Z. The day one outlook by the
SPC covers the potential evolution well.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 313 AM CDT Sun Jun 21 2020

An area of showers and thunderstorms is expected to be ongoing
across portions of the area Monday morning. Showers and storms will
remain possible Monday afternoon but chances will increase again
Monday night into Tuesday morning. Some strong to severe storms will
also be possible.

NW flow aloft will continue to affect the area through at least the
middle part of the week. Showers and storms will be possible during
this time although where, when, if will be somewhat dependent on the
previous day/night's convection and the affects on the region.
However, in general, storms are expected to develop in the High
Plains due to upslope flow and at least approach and possibly move
into portions of the fa during the evening/overnight period.
Additional storms could develop in the fa during the afternoon/early
evening hours near any boundaries over the fa.

Late in the week, models begin to shift the upper weather pattern
with a trough moving across the central U.S. which will continue to
bring a chance for showers/storms to portions of the fa.

With the NW flow, clouds, and rain, temperatures are still expected
to remain around or below average for this time of year into next
weekend.

&&

.AVIATION...
(12Z TAFS)
Issued at 448 AM CDT Sun Jun 21 2020

Showers/storms will affect some TAF sites this morning. Additional
storms are expected to develop later this afternoon and move
across parts of the area this evening and overnight. Some of the
storms could produce strong and variable winds. MVFR/VFR ceilings
are expected. Winds will shift with any outflow boundaries.
Otherwise, winds will generally be from the S and SE this TAF
period. TAFs will be adjusted to current trends before being sent.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  91  70  88  69 /  30  60  20  80
Hobart OK         95  72  94  67 /  10  30  10  70
Wichita Falls TX  95  74  95  71 /  30  20  10  50
Gage OK           94  66  90  64 /  30  30  10  70
Ponca City OK     92  69  88  66 /  10  70  30  60
Durant OK         89  72  91  70 /  60  40  30  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....25
AVIATION...25
Hazardous weather outlook, Jun 21, 3:56 AM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
356 AM CDT Sun Jun 21 2020

OKZ004>048-050>052-TXZ083>090-220900-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
356 AM CDT Sun Jun 21 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Severe storms are possible across the area with an Enhanced risk
across portions of northern and central Oklahoma.

Location...
The Enhanced risk is generally the area north of I-40. A Slight
risk is the area north of a line from Altus and Duncan, to Sulphur
and Coalgate Oklahoma.

Timing...
Some severe storms will be possible through 10 AM, mainly across
portions of southern Oklahoma and north Texas. Another round of
severe storms will be possible across the area late this afternoon
into tonight.

Impacts...
Up to ping pong ball size hail and wind gusts to 65 mph possible
during the morning hours.

Later today, up to baseball size hail and wind gusts to 70 mph
will be the main concerns. There is also a low chance for a
tornado, mainly across portions of northwest Oklahoma.

Locally heavy rain will also be a concern.

Discussion...
Elevated thunderstorms will continue to develop and move across
portions of the area this morning. Some of these storms could be
strong to severe. Storms are expected to decrease late this
morning and early afternoon.

Additional storms are expected to develop late this afternoon and
early evening, initially affecting portions of northern Oklahoma.
The storms will then likely develop into one or more lines that
continue to move across the area this evening and overnight.
Severe storms will be possible with large hail and strong wind
gusts the main concerns initially. Damaging winds are then
expected to become even more of a concern this evening with the
transition to one or more lines of storms.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
area should prepare for severe weather operations late this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...

Storms will be possible during the day Monday but higher chances
will be Monday evening and night. Strong to severe storms will be
possible once again with a Slight risk across much of the area.
Large hail and damaging winds will be the main concerns. Locally
heavy rain will also be possible.

Showers and thunderstorms will remain possible across at least
portions of the area through the rest of the week. Some strong to
severe storms could be possible. However, what occurs on one day
could be somewhat dependent on what occurred the previous day and
night and the impact on the airmass.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Jun 21, 4:20 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
420 AM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 AM     HAIL             1 SW RYAN               34.01N 97.97W
06/21/2020  E1.00 INCH       JEFFERSON          OK   TRAINED SPOTTER

            SPOTTERNETWORK REPORT

&&
Special weather statement, Jun 21, 4:47 AM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
447 AM CDT Sun Jun 21 2020

OKZ039-045-211015-
Stephens OK-Jefferson OK-
447 AM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Stephens and
northwestern Jefferson Counties Until 515 AM CDT...

AT 443 AM CDT, a strong thunderstorm was located near Comanche,
moving east at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3422 9809 3441 9811 3448 9777 3421 9774
TIME...MOT...LOC 0943Z 265DEG 14KT 3433 9802

..speg.
Special weather statement, Jun 21, 4:59 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
459 AM CDT Sun Jun 21 2020

OKZ023-211030-
Caddo OK-
459 AM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR central Caddo County Until 530 AM
CDT...

AT 457 AM CDT, a strong thunderstorm was located near Albert, moving
east at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3520 9849 3533 9850 3536 9827 3518 9828
TIME...MOT...LOC 0957Z 267DEG 4KT 3527 9843

..speg.
Special weather statement, Jun 21, 5:27 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
527 AM CDT Sun Jun 21 2020

TXZ090-211100-
Clay TX-
527 AM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR east central Clay County Until
600 AM CDT...

AT 525 AM CDT, a strong thunderstorm was located near Henrietta,
moving east at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3370 9821 3388 9822 3392 9796 3391 9796
      3391 9798 3367 9798
TIME...MOT...LOC 1025Z 268DEG 14KT 3380 9813

..speg.
Special weather statement, Jun 21, 5:28 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
528 AM CDT Sun Jun 21 2020

OKZ047-051-211100-
Johnston OK-Marshall OK-
528 AM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Johnston and
northwestern Marshall Counties Until 600 AM CDT...

AT 525 AM CDT, a strong thunderstorm was located near Mannsville,
moving northeast at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3404 9694 3425 9692 3423 9673 3403 9670
TIME...MOT...LOC 1025Z 242DEG 3KT 3414 9686

..speg.
Special weather statement, Jun 21, 5:30 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
530 AM CDT Sun Jun 21 2020

OKZ018-019-024-025-211100-
Kingfisher OK-Oklahoma OK-Logan OK-Canadian OK-
530 AM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR southern Kingfisher...
northwestern Oklahoma...southwestern Logan and northeastern Canadian
Counties Until 600 AM CDT...

AT 525 AM CDT, strong thunderstorms were along a line extending from
8 miles west of Crescent to 4 miles west of Kingfisher, moving
southeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

LAT...LON 3575 9736 3554 9795 3586 9813 3602 9770
TIME...MOT...LOC 1025Z 324DEG 20KT 3595 9775 3586 9802

..speg.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:07 AM CDTSpecial Weather StatementOUNJefferson23 min
Jun 21, 1:17 AM CDTSpecial Weather StatementOUNCotton28 min
Jun 21, 1:35 AM CDTSevere Thunderstorm WarningOUNCotton, Jefferson, Stephens40 min
Jun 21, 1:44 AM CDTSpecial Weather StatementOUNTillman31 min
Jun 21, 1:46 AM CDTSpecial Weather StatementOUNHarper29 min
Jun 21, 2:00 AM CDTSpecial Weather StatementOUNAlfalfa, Grant30 min
Jun 21, 2:03 AM CDTSpecial Weather StatementOUNJefferson27 min
Jun 21, 2:14 AM CDTSpecial Weather StatementOUNHarper31 min
Jun 21, 2:25 AM CDTSpecial Weather StatementOUNJefferson35 min
Jun 21, 2:26 AM CDTSpecial Weather StatementOUNCotton34 min
Jun 21, 2:39 AM CDTSpecial Weather StatementOUNJefferson36 min
Jun 21, 2:50 AM CDTSevere Thunderstorm WarningOUNJefferson40 min
Jun 21, 3:09 AM CDTSpecial Weather StatementOUNCaddo36 min
Jun 21, 3:17 AM CDTSpecial Weather StatementOUNWoodward28 min
Jun 21, 3:21 AM CDTSevere Thunderstorm WarningOUNCaddo39 min
Jun 21, 3:24 AM CDTSevere Thunderstorm WarningOUNJefferson51 min
Jun 21, 3:59 AM CDTSevere Thunderstorm WarningOUNCaddo46 min
Jun 21, 4:02 AM CDTAreal Flood AdvisoryOUNCaddo118 min
Jun 21, 4:14 AM CDTSevere Thunderstorm WarningOUNGarvin, Grady, McClain, Stephens46 min
Jun 21, 4:15 AM CDTSpecial Weather StatementOUNCaddo30 min
Jun 21, 4:18 AM CDTSpecial Weather StatementOUNDewey27 min
Jun 21, 4:24 AM CDTAreal Flood AdvisoryOUNJefferson2 hr
Jun 21, 4:37 AM CDTSevere Thunderstorm WarningOUNJefferson38 min
Jun 21, 4:47 AM CDTSpecial Weather StatementOUNStephens28 min
Jun 21, 4:53 AM CDTFlash Flood WarningOUNJefferson3 hr
Jun 21, 4:55 AM CDTSevere Thunderstorm WarningOUNJefferson, Stephens50 min
Jun 21, 4:57 AM CDTSevere Thunderstorm WarningOUNGrady48 min
Jun 21, 4:59 AM CDTSpecial Weather StatementOUNCaddo31 min
Jun 21, 5:28 AM CDTSpecial Weather StatementOUNMarshall32 min
Jun 21, 5:30 AM CDTSpecial Weather StatementOUNKingfisher30 min
Jun 21, 6:01 AM CDTSpecial Weather StatementOUNOklahoma29 min
Jun 21, 6:05 AM CDTSpecial Weather StatementOUNJohnston, Marshall25 min
Jun 21, 6:14 AM CDTSevere Thunderstorm WarningOUNCanadian, Logan, Oklahoma46 min
Jun 21, 6:16 AM CDTSpecial Weather StatementOUNCotton29 min
Jun 21, 6:28 AM CDTSpecial Weather StatementOUNCotton32 min
Jun 21, 6:29 AM CDTSpecial Weather StatementOUNComanche31 min
Jun 21, 6:30 AM CDTSpecial Weather StatementOUNCanadian30 min
Jun 21, 6:31 AM CDTSpecial Weather StatementOUNJohnston29 min
Jun 21, 6:56 AM CDTSpecial Weather StatementOUNCleveland34 min
Jun 21, 6:58 AM CDTSevere Thunderstorm WarningOUNCotton, Tillman47 min
Jun 21, 7:03 AM CDTSevere Thunderstorm WarningOUNComanche42 min
Jun 21, 7:12 AM CDTFlash Flood WarningOUNComanche, Cotton5 hr
Jun 21, 7:15 AM CDTAreal Flood AdvisoryOUNCarter, Johnston, Marshall3 hr
Jun 21, 7:17 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman28 min
Jun 21, 7:20 AM CDTSpecial Weather StatementOUNGarvin25 min
Jun 21, 7:23 AM CDTSevere Thunderstorm WarningOUNCotton, Tillman39 min
Jun 21, 7:26 AM CDTSevere Thunderstorm WarningOUNGarvin26 min
Jun 21, 7:38 AM CDTSpecial Weather StatementOUNPottawatomie37 min
Jun 21, 7:46 AM CDTSpecial Weather StatementOUNCaddo29 min
Jun 21, 7:57 AM CDTSevere Thunderstorm WarningOUNGarvin, McClain, Pontotoc, Pottawatomie33 min
Jun 21, 8:13 AM CDTSevere Thunderstorm WarningOUNTillman47 min
Jun 21, 8:16 AM CDTAreal Flood AdvisoryOUNCaddo, Comanche, Kiowa3 hr
Jun 21, 8:18 AM CDTSpecial Weather StatementOUNComanche27 min
Jun 21, 8:35 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa25 min
Jun 21, 9:38 AM CDTRiver Flood WarningOUNCotton47 hr
Jun 21, 9:59 AM CDTSpecial Weather StatementOUNCaddo31 min
Jun 21, 6:54 PM CDTSpecial Weather StatementOUNHarper51 min

Nearby

Flash Flood Warnings in Oklahoma, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.